Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Topeka, KS

April 21, 2005Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2005, 4:00 PM CDT for Jackson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 4:00 PM CDT (21:00 UTC)
Expired
Apr 21, 2005, 4:30 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jackson County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 11:35 AM CDTTornado WatchSPC5 hr
Apr 21, 3:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 212100
SVRTOP
KSC085-212130-
/O.NEW.KTOP.SV.W.0039.050421T2100Z-050421T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 430 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES SOUTH OF
  NETAWAKA...OR ABOUT 24 MILES SOUTHWEST OF HIAWATHA...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITING...
  NETAWAKA... 

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3948 9556 3941 9559 3941 9583 3951 9582
      3956 9584 3957 9578 3961 9578 3965 9573
      3965 9555

$$
2 follow-up statements
000 
WWUS53 KTOP 212108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT THU APR 21 2005

KSC085-212130-
/O.CON.KTOP.SV.W.0039.000000T0000Z-050421T2130Z/
JACKSON-
408 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR EAST
CENTRAL JACKSON COUNTY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES NORTHEAST
OF HOLTON...OR ABOUT 23 MILES SOUTH OF HIAWATHA...MOVING NORTHEAST AT
30 MPH.

DENISON AND BIRMINGHAM ARE IN THE PATH OF THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3948 9556 3941 9558 3941 9572 3951 9582
      3957 9556

$$
000 
WWUS53 KTOP 212127
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU APR 21 2005

KSC085-212136-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-050421T2130Z/
JACKSON-
426 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY
EXPIRES AT 430 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3948 9556 3941 9558 3941 9572 3951 9582
      3957 9556

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:00 AM CDT, 12 hours earlier.

Area forecast discussion, Apr 21, 4:00 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT THU APR 21 2005

.DISCUSSION...

TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN
KANSAS.  STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE
WEAKENED AND DISSIPATED.  MEANWHILE STORMS FROM NORTHCENTRAL INTO
NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST
SOUTHERLY INFLOW.

ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST
AND WEAKEN BY MID-MORNING.  WITH BOUNDARY HOLDING NEAR THE
NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY
ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS
THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON
HEATING.

DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING
PUSHING STORMS INTO MISSOURI.  THERE WILL BE A PRECIP-FREE PERIOD
DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE
WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA.  THIS WILL CREATE A
CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW
BEGINS TO FILL A DRIFT TO THE EAST.

CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY
NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA.  THIS WILL
ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER
70S.  ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE
NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE
WEATHER THIS AFTERNOON PER SPC DISCUSSION.  HAVE INCLUDED SEVERE
WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS.  WILL ALSO
INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL
COUNTIES IN HAZARDS DISCUSSION.

NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO
THE FORECAST AREA WITH MOST HIGHS AROUND 60.  WINDS DROP OFF FRIDAY
NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND
TEMPERATURES FALL INTO THE UPPER 30S.  THE SURFACE RIDGE WILL BE
CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE
WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 21, 1:32 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CDT THU APR 21 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
132 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS
AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF
THE AREA.  LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST
THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF
INTERSTATE 70.

THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 21, 11:36 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CDT THU APR 21 2005

KSZ008>012-020>024-034-212200-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
1136 AM CDT THU APR 21 2005

TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA

SOME CITIES IN THE WATCH ARE...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 2:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             WHEATON                 39.50N 96.32W
04/21/2005  0.75 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&

FRANTZ
Local storm report, Apr 21, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             8 SW CORNING            39.58N 96.14W
04/21/2005  1.50 INCH        NEMAHA             KS   TRAINED SPOTTER

0315 PM     HAIL             CORNING                 39.66N 96.03W
04/21/2005  1.00 INCH        NEMAHA             KS   TRAINED SPOTTER

0315 PM     HAIL             3 S CORNING             39.61N 96.03W
04/21/2005  1.75 INCH        NEMAHA             KS   TRAINED SPOTTER

&&

CAVANAUGH
Special weather statement, Apr 21, 3:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU APR 21 2005

KSZ010>012-023-024-026-038>040-055-056-058-059-220400-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-MARSHALL-
NEMAHA-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE...MARYSVILLE...
OTTAWA AND TOPEKA
336 PM CDT THU APR 21 2005

TORNADO WATCH NUMBER 178 IS IN EFFECT UNTIL 1100 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

OTTAWA                LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 3:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             S WETMORE               39.63N 95.81W
04/21/2005  1.50 INCH        NEMAHA             KS   TRAINED SPOTTER

0355 PM     HAIL             8 N HOLTON              39.58N 95.74W
04/21/2005  1.75 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningTOPCloud51 min
Apr 20, 10:30 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Apr 20, 10:57 PM CDTFlash Flood WarningTOPCloud108 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningTOPClay43 min
Apr 20, 11:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Apr 21, 12:19 AM CDTSevere Thunderstorm WarningTOPMarshall41 min
Apr 21, 12:21 AM CDTSevere Thunderstorm WarningTOPClay39 min
Apr 21, 2:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie65 min
Apr 21, 3:11 PM CDTTornado WarningTOPNemaha49 min
Apr 21, 3:29 PM CDTTornado WarningTOPNemaha16 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningTOPJackson24 min
Apr 21, 3:58 PM CDTTornado WarningTOPBrown, Jackson, Nemaha47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.